Saturday, February 21, 2009

Medication Malfunction

Yesterday around three o'clock Kathryn started feeling really bad. Her abdominal pain had increased beyond the normal symptoms of an intestinal virus. She called her doctor, who wanted to see her right away. She could barely make it out of bed so she took more Prednisone and together we managed to get there. While the urine test showed no sign of infection, he did say one thing that triggered a thought in my mind. He said that inflammation in the abdominal area could be a result of the virus itself and causing her to feel the pain. When he said "inflammation" I asked Kathryn if she had diarrhea the days that she took methotrexate, which controls inflammation. Kathryn told me that she had, and it was then I realized that the medications keeping her body stable had gone right through her. We got home and she took her meds a second time. This morning she is doing so much better.

The intestinal flu or viruses can throw everything off when oral medications are not properly absorbed. We know that now. It makes sense. We just have to remember that in order to avoid this in the future. Although Kathryn has struggled with so many health issues in the past, this is actually the first time she has had to deal with a normal virus. That is a reason to be thankful. In the future we will know what to do. All of this has happened at the end of her work week so she has the weekend to stabilize. She is beginning to think about going back to work on Monday. We are very thankful for everything we are learning.